Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Nashville, TN

March 17, 20028 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 17, 2002, 7:51 PM CST for 8 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2002, 7:51 PM CST (01:51 UTC)
Expired
Mar 17, 2002, 10:45 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Cheatham County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Humphreys County, TN, Perry County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 180151
FFWBNA
TNC005-021-037-043-081-085-135-187-180445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
749 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN TENNESSEE
  CHEATHAM COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE
  DICKSON COUNTY IN TENNESSEE
  HICKMAN COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE
  PERRY COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF NASHVILLE...DICKSON...WAVERLY AND FAIRVIEW

* UNTIL 1045 PM CST

* AT 741 PM CST...THE HEAVIEST RAINFALL HAS MOVED EAST OF THE AREA 
  WITH RAINFALL RATES DIMINISHING. HOWEVER...SCATTERED SHOWERS CONTINUE 
  OVER THE AREA. EXPECT FLOODING TO CONTINUE UNTIL CURRENT RAINFALL 
  HAS DRAINED OFF.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. MOST
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES,
DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS
A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER,
MOVE TO HIGHER GROUND.

$$

LAT...LON 3601 8813 3572 8799 3605 8665 3641 8682

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:25 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 17, 2:25 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CST SUN MAR 17 2002

FORECAST QUANDARIES...FLOOD WATCH EXTENSION

CURRENT ASOS/AWOS OBS AND REGIONAL SAT/RADAR MOSIAC IMAGERY SHOWING
TRAINING SHWRS/TS FROM JAMESTOWN...TO BNA...TO N OF MEM..TO LIT...TO
N OF SHV...AND STARTING TO MOVE NWD. TEMPS/DEWPOINTS IN THE MID 50S
TO MID 60S...WITH SWLY SFC WINDS. WARM FRONT MOVING INTO N INTO E KY...
WITH COLD FRONT STRECHING FROM BNA...TO JUST W OF MEM. ALOFT...PROGRESSIVE
SWLY FLOW.

12Z SUN REGIONAL MODEL EVOLUTIONS ARE GENERALLY SIMILAR THRU 12Z WED...
ESPECIALLY IN THE UPPER LEVELS. AVN MODEL VERIFYING BEST AS OF LATE...
AND CONTINUES TO LOOK AS THE MOST REASONABLE SOLUTION. THUS...WILL
LEAN ACCORDINGLY.

SFC FRONTAL SYSTEM SHOULD SLOWLY MOVE TO E REMAINDER OF THIS AFTERNOON
AND MOVE INTO E TN...WITH WEAK HIGH PRESSURE BUILDING IN BEHIND. HOWEVER...
WITH THIS PRONOUNCED OF AN OVERRUNNING EVENT...EFFECTS FROM WEAK HIGH
PRESSURE WILL BE NON SIGNIFICANT. FRONT THEN SHOULD SAG SEWD INTO N MS
..N AL...AND SE E TN...WITH ANOTHER FRONT APPROACHING  MID STATE FROM
THE MS-OHIO VALLEYS AND BE POSITIONED NEAR THE LAND BETWEEN THE LAKES
REGION BY 12Z MON. FRONT TO WILL BECOME A WARM FRONT...AS WELL A FRONT
TO OUR N...AS IT DRIFTS N.

BEST INSTABILITY WILL REMAIN TO OUR SE THRU 12Z MON...THEN REDEVELOP
ACROSS MID STATE BY 00Z TUE...AND BECOMING EVEN MORE PRONOUNCED
AFTER 12Z TUE.  LOOK FOR MOST CONVECTION TO BE ELEVATED IN NATURE.
CAN NOT RULE OUT ISOLATED SVR TS DEVELOPMENT THRU PERIOD...BUT WITH
LITTLE CAPE AND WET-BULB/FREEZING LEVEL HEIGHTS RELATIVELY HIGH...
HAIL PRODUCTION WOULD BE LIMITED...STRONG DAMAGING WINDS WOULD BE
THE MAJOR CONCERN. BELIEVE BEST CHANCE FOR SVR WOULD BE ON TUE...AS
MENTIONED IN DAY THREE CONVECTIVE OUTLOOK. WILL NOT MENTION SVR IN
ZONES.

MAIN FORECAST QUANDARY CENTERS AROUND EXTENSION OF FLOOD WATCH TONIGHT...
AND EVEN INTO MON. HPC PROGGING A 2 INCH BULLS-EYE ACROSS E PORTIONS
OF MID STATE...WITH W PORTIONS 1-1.5 INCHES...AND KEEPING THIS PATTERN
IN TACT THRU 00Z TUE...ALTHOUGH SOME WEAKENING IS EXPECTED BY THE
AVN SOLUTION. 1 INCH MAX EXPECTED ACROSS MID STATE BY 00Z WED.
AVN MOCKS THIS NICELY AS SWLY FLOW CONTINUES UNTIL UPPER LEVEL LOW
PASSAGE AFTER 12Z WED.

AVN SHOWING BEST SWLY LOW LEVEL JET DYNAMICS ON TUE...BUT 30-40KTS EXPECTED
THRU MAJORITY OF PERIOD. MID TO UPPER LEVEL SWLY JET DYNAMICS WILL BE STRONG
THRU MAJORITY OF PERIOD ALSO...MOVING QUICKLY ANY DISTURBANCES ALOFT.

WITH ALL THIS IN MIND...WILL GO WITH CAT POPS TONIGHT AND THRU MON
MORNING ACROSS ENTIRE CWA. CONVECTION MAY BE MORE IN THE LIKELY CAT
MON AFTERNOON BEFORE REDEVELOPING AFTER 00Z TUE. THUS...WILL EXTEND
WATCH THRU 00Z TUE. WILL GO WITH LIKELY POPS THRU WED MORNING.
WILL MENTION SCATTERED TS THRU TUE. WITH BEST CHANCE OF TS AFTER 12Z
TUE...WILL GO NUMEROUS THRU WED MORNING.

REST OF WEEK...FRONT WILL HAVE PUSHED INTO APPALACHIANS BY 12Z WED...
WITH HIGH PRESSURE SYSTEM BUILDING IN FROM CNTRL ROCKIES. HIGH PRESSURE
WILL DOMINATE REGION/S WX PATTERN THRU REMAINDER OF THE PERIOD...
PROVIDING FOR PTCDLY SKIES. A WEAK FRONTAL PASSAGE WILL OCCUR ON FRI.
MORNING...POSSIBLY BRINGING SOME ADDITIONAL CLOUDINESS...BUT AT THIS
TIME WILL NOT MENTION AND LEAVE TO LATER SOLUTIONS.

TEMPS...WILL GO CLOSE TO AVN SOLUTION ON TEMPS...EXCEPT FOR MON WHERE
FAN AND ETA IN HOUSE BOUNDARY TEMP SCHEME VALUES MORE APPROPRIATE.

THANKS FOR COORDINATION MEM...JKL...BHM...MRX...SDF

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BNA WT 054/065/053/072 9876
CSV WT 052/063/050/068 9876

.BNA...FLOOD WATCH IN EFFECT UNTIL 00Z TUE.
14
JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:40 PM CSTSevere Thunderstorm WarningOHXDavidson, Wilson50 min
Mar 17, 7:16 PM CSTSevere Thunderstorm WarningOHXRutherford, Williamson, Wilson44 min
Mar 17, 8:00 PM CSTFlash Flood WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale and 1 more3 hr
Mar 17, 8:21 PM CSTFlash Flood WarningOHXClay, Jackson, Macon, Rutherford, Smith, Sumner and 2 more3 hr
Mar 17, 9:08 PM CSTFlash Flood WarningOHXFentress, Overton, Pickett3 hr
Mar 17, 9:29 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, DeKalb, Giles, Lincoln and 6 more3 hr
Mar 17, 10:13 PM CSTFlash Flood WarningOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 36 more6 hr
Mar 18, 4:26 AM CSTFlash Flood WarningOHXBedford, Coffee, Cumberland, Fentress, Franklin, Giles and 8 more4 hr
Mar 18, 4:45 AM CSTFlash Flood WarningOHXBedford, Coffee, Cumberland, Fentress, Franklin, Giles and 8 more4 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.